James student suffers ecstasy pill overdose

A James student was admitted to hospital in a “parlous state” after taking an ecstasy tablet.

The undergraduate, who cannot be named, was found on the night of Tuesday 24th January “in a confused and disoriented state, unable to walk and though conscious, clearly very ill”, according to James Provost Ken Todd.

She was quickly taken to York District Hospital, where it was discovered that her condition was the result of a combination of alcohol and an ecstasy tablet, which had apparently been supplied by a friend. It is thought to be unlikely that the incident was linked to the recent rash of drink-spikings at campus events.

The student has since recovered, and as yet no disciplinary action has been taken. However, Mr Todd was keen to stress that the matter is currently being investigated, and that possession of illegal substances on campus is likely to lead to “very severe disciplinary action including permanent exclusion from the University”. He was not willing to comment on whether the police were involved in the matter.

The incident has raised fresh concerns over the availability of Class A drugs on campus. The results of a recent survey by Nouse have revealed that 42% of students at York know someone at the University who uses Class A drugs, while 27% know of a drug dealer on campus. This comes at a time when the SU is launching a campaign against increased instances of drink spiking at campus events.

Neil Barnes, the SU Education and Welfare Officer, said “I don’t think drug abuse is a large problem on campus”.

On Wednesday Barnes said “Unfortunately I feel that the SU should be doing more about drugs awareness, and as that is my responsibility I should accept that I’m probably not doing enough.

“However, my excuse would be that I don’t have the time to raise awareness of every single issue relating to students. Also in freshers’ packs we do put in information about drug use, and the York Student Guides carry information, so there is stuff out there”.

Mr Todd said “Students should be aware that in common with many other illegal substances, ecstasy tablets can have very unpleasant side effects and in some cases can be fatal. The University is very concerned that such drugs are available on campus.

“I cannot understand anyone who would take ecstasy.”

Leave a comment



Please note our disclaimer relating to comments submitted. Please do not post pretending to be another person. Nouse is not responsible for user-submitted content.